Printer Friendly

Urinary gems: acyclovir crystalluria. (Images in Pathology).

A 53-year-old woman with a history of metastatic breast cancer was admitted 12 days following her sixth cycle of capecitabine and docetaxel chemotherapy because of hypokalemia, hypocalcemia, and dehydration. Prolonged diarrhea followed the chemotherapy and may have contributed to the development of hypokalemia. The chemotherapy protocol was suspended, and the patient received fluid support, potassium, and calcium carbonate supplements. Urine microscopy detected yeast, subsequently identified as Candida glabrata by urine culture, and the patient was treated with fluconazole.

Four days later, this immunosuppressed patient developed a sore swollen tongue. An oral infection by herpes simplex virus was presumed, and treatment with acyclovir was initiated as follows: day 1, 200 mg oral every 5 hours; days 2 through 4,400 mg intravenous every 8 hours. On the fourth day of acyclovir treatment, a random urine specimen was submitted for chemical and microscopic urinalysis. The urine was cloudy and yellow with a high specific gravity level (>1.030), low pH (5.5), and a glucose level of 0.1 g/dL (5.5 mmol/L); there was a strong reaction for blood (+++) and protein (100 mg/dL), but no reaction for ketones, nitrite, or leukocyte esterase (Multistix 8 SG, Bayer Inc, Etobicoke, Ontario, Canada). Microscopy of the urine sediment revealed abundant, colorless, transparent, fine-needle-shaped crystals and a few red blood cells and yeast cells (Figure 1). The crystals had either sharp ends or blunt ends and had red-green birefringence in polarized light (Figure 2). The large quantity of crystals caused the cloudy appearance of the fluid and suggested radiographic contrast material or drug-associated crystalluria. The laboratory medical staff was consulted when the ward staff denied that the patient had had recent radiology studies or antibiotic therapy. Following review of pharmaceutical use and patient history, the possibility of acyclovir crystalluria was considered likely.

[FIGURES 1-2 OMITTED]

This case presented 2 teaching points. First, acyclovir crystalluria is a rare side effect of a very commonly used drug. While there are few published reports that specifically describe this crystalluria, acyclovir-induced renal failure was observed in 58 of 354 patients following intravenous drug administration. (1) It is surprising that acyclovir crystalluria is seldom observed. Drug-induced crystalluria is frequently observed in tertiary-care centers, and it is important to remember that prompt attention to this urine microscopy observation can help avoid drug-associated renal toxicity.

The second teaching point was that desktop electronic access to medical literature had a positive influence on this patient's care. A quick search of the National Library of Medicine's PubMed database for acyclovir crystalluria identified 4 previous reports and also indicated that acyclovir treatment has a risk of nephrotoxicity due to renal tubular damage by crystals. (2-5) The shape and properties of the crystals we observed were consistent with acyclovir but were not sufficiently unique to allow identification. (2-4) The suspicion of acyclovir crystalluria was noted on the urinalysis report and in consultation with the attending physician. Two days later, the patient's medical chart contained a review article on drug induced crystalluria and renal failure obtained via electronic access to medical journals by the oncology staff; acyclovir treatment for this patient was discontinued and the crystalluria resolved within 24 hours with no indication of renal toxicity based on the creatinine levels. This scenario of using desktop access to medical literature to rapidly and conveniently research unusual observations is becoming routine practice among many pathologists, clinicians, and patients.

References

(1.) Brigden D, Rosling AE, Woods NC. Renal function after acyclovir intravenous injection. Am J Med. 1982;73:182-185.

(2.) Potter JL, Krill CE. Acyclovir crystalluria. Pediatr Infect Dis. 1986;5:710-711.

(3.) Perazella MA. Crystal-induced acute renal failure. Am J Med. 1999;106: 459-465.

(4.) Peterslund NA, Larsen ML, Mygind H. Acyclovir crystalluria. Scand J Infect Dis. 1988;20:225-228.

(5.) Sawyer MH, Webb DE, Balow JE, Straus SE. Acyclovir-induced renal failure. Am J Med. 1988;84:1067-1071.

Accepted for publication January 22, 2002.

From the Department of Pathology and Laboratory, Faculty of Medicine, University of Calgary and Calgary Laboratory Services, Calgary, Alberta.

Reprints: Andrew W. Lyon, PhD, Calgary Laboratory Services, 1638 10th Ave SW, Calgary, Alberta, Canada T3C OJ5 (e-mail: alyon@ ucalgary.ca).
COPYRIGHT 2002 College of American Pathologists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2002 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Lyon, Andrew W.; Mansoor, Adnan; Trotter, Martin J.
Publication:Archives of Pathology & Laboratory Medicine
Date:Jun 1, 2002
Words:689
Previous Article:A 35-year-old woman with a history of arrhythmia and liver failure. (Pathologic Quiz Case).
Next Article:Plasma cell crystalline inclusions.
Topics:


Related Articles
Existing antiviral drugs may help treat Alzheimer's disease.
Injected periurethral collagen.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters